Columbia University School of Nursing Launches Center for Research on People of Color
October 20, 2020 07:45pm
By Jill Murphy, Assistant Editor
Tendinopathy can be an Achilles heel for both patients and health care providers.
Tendinopathy can be an Achilles heel for both patients and health care providers. Achilles tendinopathy is a degenerative condition that frequently occurs in athletes,1yet up to 30% of patients referred for the condition do not regularly participate in sports.2The pathogenesis of Achilles tendinopathy is heterogeneous, and knowledge of identifying risk factors is critical. Intrinsic risk factors include age, sex, body weight, tendon temperature, systemic diseases, muscle strength, previous injuries, genetic predisposition, and vascular supply.3,4Extrinsic risk factors include the use of fluoroquinolone medications.
Fluoroquinolones are commonly used broad-spectrum antibiotics that have multiple indications for treating the urinary tract, respiratory tract, gastrointestinal tract, skin, bones, and joints.5,6However, fluoroquinolones are associated with gastrointestinal, central nervous system, phototoxic, and cardiovascular adverse effects, and the entire class can cause tendinitis and tendon rupture, most often in the Achilles tendon.7Because second-generation pefloxacin, ofloxacin, norfloxacin, and ciprofloxacin,8as well as third-generation levofloxacin, are commonly prescribed inpatient and outpatient fluoroquinolones, identifying patients at risk for tendinopathies secondary to fluoroquinolone use has significant clinical implications. Should symptoms of fluoroquinolone-associated tendinopathy develop, early diagnosis and treatment can prevent complications. When treatment of a disrupted Achilles tendon goes unrecognized for a few days, retraction of the proximal muscle can widen the gap, complicating treatment and recovery.4,9
The incidence of fluoroquinolone-associated tendinopathy has been estimated at 0.14% to 0.4%.9,10Symptoms may occur 2 hours after the first fluoroquinolone dose and continue for up to 6 months after discontinuation of antibiotic treatment.6Patients are at increased risk for Achilles tendon rupture particularly within the first month following exposure to the drug.10Fluoroquinolone-associated tendinopathy is more pronounced among those 60 and older, non-obese persons, lung, kidney, and heart transplant patients, and patients with a history of concurrent use of glucocorticoids.4,11,12,13In 1996, the FDA issued a warning of possible tendonitis or tendon rupture with fluoroquinolones.9In October 2008, the FDA requested adding a boxed warning to fluoroquinolones’ prescribing information, citing the increased risk of tendinopathy and tendon rupture.
Mr. T. is a 53-year-old male who presents with right heel and medial ankle pain and swelling that has lasted 2 weeks. He has no history of injury or prior foot or ankle problems. He saw a provider who prescribed celecoxib (Celebrex), which he took daily for 5 days, and his symptoms worsened. He then saw a second provider who prescribed nabumetone (Relafen) and Tylenol with Codeine, which has given him some pain relief. He reports anterior and posterior 5/10 ankle pain, heel pain, and difficulty with steps. His ankle feels weak and unstable, but it does not lock or catch. He has been able to ambulate with pain in tennis shoes. He was prescribed the fluoroquinolone ciprofloxacin 500 mg twice-daily for 10 days for an upper respiratory infection, and he completed the course 1 week prior to his right ankle symptoms. He does not regularly exercise.
DISCUSSION QUESTION: What other information will be important to accurately diagnose Mr. T?
ANSWER:Past medical history (hypertension and alcohol abuse), previous surgical history (appendectomy), other prescribed medications (nonadherent to daily valsartan 80 mg), family history (hypertension), and social history (nonsmoker).
On examination, Mr. T had neutral feet that were cool to the touch and bilateral ankle swelling. His foot and ankle motion was supple, but there was generalized tenderness throughout the posterior and anterior ankle and into the insertion of the Achilles tendon. He had a positive Simmonds’ test for the right Achilles tendon. Dorsalis pedis and posterior tibialis pulses are 1+ bilaterally. He had minimal varicosities in his bilateral ankles.
DISCUSSION QUESTION: Based on those findings, what is the differential diagnosis?
ANSWER:Either ruptured right Achilles tendons secondary to ciprofloxacin, or bilateral lower extremity hypertension.
The findings were discussed with Mr. T to include the effect of ciprofloxacin on the Achilles tendon, and the drug was discontinued. A referral was made to a vascular surgeon and an orthopedist. Full range compression stocking from the midfoot to the top of the ankle and a 6-inch compression stocking from the ankle to the calf was ordered. Mr. T was advised to elevate the right ankle as often as possible and keep a Cam walker boot on his right foot.
Fluoroquinolone-associated tendinopathy is well-documented. Should patients report tendon pain during or after fluoroquinolone therapy, the drug should be discontinued and another appropriate antibiotic should be prescribed in its place. Patients should be counseled on limiting high-intensity physical activity during treatment with fluoroquinolones with consideration for modification or cessation of activity. If it is necessary to prescribe fluoroquinolones to athletes, consideration for a gradual return to sports is recommended based on symptomatology. When prescribing fluoroquinolones, patient education should include the potential for fluoroquinolone associated adverse effects, especially that of Achilles tendinopathy and rupture. Careful consideration for other classes of antibiotics in patients who are increased risk for fluoroquinolone-associated tendinopathies promotes best practice.
Mary K. Donnelly, DNP, MPH, FNAP, ACNP-BC, ANP-BC, is a full-time instructor at the Johns Hopkins School of Nursing and a nurse practitioner in a community health center where she precepts nurse practitioners and medical residents interested in urban health. She serves as vice president of the Maryland Nurses Association’s District 2 board.
Roseann Velez, DNP, CRNP, FNP-BC, is a fulltime assistant professor at the Johns Hopkins School of Nursing and a family nurse practitioner in a patient-centered medical home, where she precepts students 2 days a week. Dr. Velez is a member of the Maryland Advisory Council for Immunizations. She is also the secretary for the Nurse Practitioner Association of Maryland and continues to research antimicrobial resistance.